Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 9, 2023, 1:23 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 4 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2023, 1:23 PM CDT (18:23 UTC)
- Expired
- Aug 9, 2023, 5:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | RAIN 3.5 | 1 Ese Springfield, IL | Relayed via broadcast media. |
| Aug 9, 1:45 PM CDT | RAIN 3.53 | 2 Wsw Rochester, IL | Mesonet station ROCI2 1.5 W Rochester. |
| Aug 9, 1:48 PM CDT | RAIN 1.22 | Capital Airport, IL | ASOS station KSPI Spfld Capital AP. |
| Aug 9, 1:49 PM CDT | RAIN 2.37 | 3 Ese Farmingdale, IL | Mesonet station DW9022 Plainfield. |
| Aug 9, 1:49 PM CDT | RAIN 2.78 | 3 W Leland Grove, IL | Mesonet station GW3296 Springfield. |
| Aug 9, 2:30 PM CDT | FLASH FLOOD | 2 Wnw Springfield, IL | Several roads on the north and west side of Springfield have been closed due to high water. A few vehicles have been stranded in the water. |
| Aug 9, 3:00 PM CDT | RAIN 2.54 | 5 W Springfield, IL | |
| Aug 9, 4:00 PM CDT | RAIN 2.57 | 2 W Riverton, IL | |
| Aug 9, 4:55 PM CDT | RAIN 2.15 | 1 Ese Chatham, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663
WGUS53 KILX 091823
FFWILX
ILC021-167-092215-
/O.NEW.KILX.FF.W.0018.230809T1823Z-230809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
123 PM CDT Wed Aug 9 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northwestern Christian County in central Illinois...
Sangamon County in central Illinois...
* Until 515 PM CDT.
* At 122 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Springfield, Chatham, Sherman, Rochester, Riverton, New Berlin,
Edinburg, Illiopolis, Pleasant Plains, Loami, Mechanicsburg, Mount
Auburn, Jerome, Southern View, Leland Grove, Grandview, Spaulding,
Dawson, Buffalo and Berry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3988 8993 3990 8922 3982 8922 3981 8922
3965 8922 3964 8949 3963 8993
FLASH FLOOD...RADAR INDICATED
$$
NMA1 follow-up statement
889
WGUS73 KILX 092214
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
514 PM CDT Wed Aug 9 2023
ILC021-167-092224-
/O.EXP.KILX.FF.W.0018.000000T0000Z-230809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian IL-Sangamon IL-
514 PM CDT Wed Aug 9 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM CDT THIS AFTERNOON FOR
NORTHWESTERN CHRISTIAN AND SANGAMON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM CDT Thursday for
portions of central Illinois, east central Illinois, southeast
Illinois and west central Illinois.
LAT...LON 3988 8993 3990 8922 3982 8922 3981 8922
3965 8922 3964 8949 3963 8993
$$
AutenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:01 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 9, 1:01 PM CDT, 22 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 101 PM CDT Wed Aug 9 2023 .SYNOPSIS... Issued at 1246 PM CDT Wed Aug 9 2023 Widespread showers and storms move into the area around midday and continue into this evening. A few of these storms could be strong to severe, with strong wind gusts the main concern. Locally heavy rainfall is also a concern, especially between the I-74 and I-72 corridors. Drier weather is expected for Thursday. && .MESOSCALE DISCUSSION... Issued at 1246 PM CDT Wed Aug 9 2023 MRMs radar imagery indicates rain rates of 1-2 inches per hour in a band of heavy rain extending from central Sangamon to western Douglas and Coles Counties. Though these storms are moving, continued regeneration on the back end could result in a sufficient duration of such intense rainfall rates, which the 15-minute HRRR suggests could at times exceed 0.75 inches/15 minutes, that there could be some localized ponding of water across roads, particulary near any rapidly rising rivers/streams and agricultural areas. Given their water-loaded downdrafts, these storms will also bring some gusty winds in spots upwards of 40mph as they continue to drift towards the northeast. Bumgardner && .UPDATE... Issued at 909 AM CDT Wed Aug 9 2023 The CAMs continue to come up in their forecast for instability this afternoon when storms are expected to form along the warm front, and with it lift slowly northeastward - possibly in multiple waves - across the CWA. HREF probabilities for surface based CAPE > 2000 J/kg are on the order of 70-90% east of I-55 and south of I-72, where the NAMNest suggests MUCAPEs will reach 2500-4000 J/kg for a few hours early this afternoon. Soundings are not looking all that scary, with generally weak shear profiles not favorable for sustained and organized convection. However, DCAPE values over 900 J/kg should prove sufficient for some gusty thunderstorm outflows - the thunderstorm hazard primarily responsible for the marginal, level 1 of 5, risk for severe storms across our CWA from the SPC. In addition, given lapse rates are not steep (making hail an unfavored storm hazard), and hence the instability profiles are narrow and tall with low NCAPE values, heavy rain will be a concern with PWATs forecast by various CAMs to inch up to around 2 inches this afternoon. The CAMs which seem to be handling the location and intensity of current precipitation the best are the HRRR and NAMNest, which suggest storms will fire along the warm front around noon this afternoon and gradually intensify through around 3 or 4 PM, after which time the threat should slowly shift east. Thereafter, the HRRR has the heaviest convection sliding east of our area around 7 or 8 PM, while the NAMNest has it lingering across our southeast counties until after midnight. We'll continue to monitor how things evolve. Bumgardner && .SHORT TERM... (Through Late Tonight) Issued at 252 AM CDT Wed Aug 9 2023 ---------- Key Messages ------------ 1. Showers and storms become likely after midday. A few strong to severe storms are possible through early evening. Heavy rain/localized flooding is also a concern between a Macomb- Bloomington line and the I-72 corridor. ------------------------------------ Active weather expected across central IL today as a shortwave, evident in IR satellite imagery over SE Wyoming early Wed AM, approaches the region. This wave has already aided the development of several thunderstorm complexes across NE/KS, and our local forecast is complicated by how exactly these storms evolve. The latest CAMs keep the area largely dry through late morning, after which point shower/storm coverage increases. It's worth noting that instability progs, which have been a point of uncertainty with this system, have trended upward in the latest guidance. The latest HREF mean now shows some areas (mainly east of I-55) where surface- based CAPE is over 2000 J/kg this afternoon, as opposed to previous runs where the peak was closer to 1500 J/kg. Deep layer shear still looks marginal, although shear could be enhanced if an MCV from the ongoing convection across the central Plains makes it into central IL. Ultimately, this is a fluid situation, and we'll have to keep a close eye on these early afternoon storms for wind/hail potential. The other aspect to monitor with this system is the heavy rain potential. Forecast PWAT values are between 1.75-2.00", and CAMs suggests storms could develop and move along an east/west axis, bringing multiple rounds of storms to the same locations. There is still spread in where exactly this corridor sets up, but it seems like the most likely location is somewhere between a Macomb- Bloomington line and the I-72 corridor. Within this zone, isolated to scattered rainfall amounts of 2 to 3 inches will be possible. Such rainfall amounts would approach flash flood guidance, which are 2 to 3.5"/3 hr south of that Macomb-Bloomington line. Storms continue into the evening, gradually shifting southeast and eventually departing during the overnight hours. Patchy fog is possible again, especially if the cloud shield departs quickly enough for some clearing. The best chance of this occurring would be across west-central IL. Erwin .LONG TERM... (Thursday through Tuesday) Issued at 252 AM CDT Wed Aug 9 2023 ---------- Forecast Highlights ------------ 1. There is a Slight Risk (Level 2 of 5) of severe weather Friday evening. Storm development is uncertain in our area, but if storms do form they will likely be severe, capable of producing large hail and damaging winds. 2. Showers and storms lingering south of I-72 on Saturday, and heat indices could approach 100 degrees south of I-70. 3. The pattern remains progressive, with another system expected to provide rainfall chances late Sunday into early next week. ------------------------------------ No weather impacts expected during the day Thurs as central IL sits between systems. Over the course of the weekend and into next week, the upper pattern is expected to remain progressive, with several disturbances tracking across southern Canada/the northern US. The first of these disturbances approaches on Fri. Guidance now shows a two-pronged aspect to this system, with a weaker, preceding shortwave approaching northern IL Fri AM. This could result in a few showers, but largely north of the ILX CWA. As the primary wave approaches during the day Fri, winds across central IL will be out of the southwest, helping to drive temps into the upper 80s. Forecast soundings continue to show an environment conditionally supportive of severe weather, as the hot and humid airmass results in robust instability (>3000 J/kg), and 35-40 knots of mid-level flow overspread the area. However, due to capping and weak convergence along the approaching cold front, models continue to show only isolated storm development, if any at all, in the ILX CWA through sunset. A better chance of storms will exist across northern IL where the upper forcing is stronger and capping is weaker. If any storms do form across central IL Fri evening, large hail will be the primary concern, and storms could continue to pose a hail threat into the evening even after sfc- based instability wanes. The Storm Prediction Center has issued a Slight Risk (level 2 of 5) of severe thunderstorms, mainly near/northwest of the IL River. As that cold front continues south over the weekend, a few lingering showers/storms are possible on Sat, mainly south of I-70, but much of the area will be dry during the day. South of I-70, temperatures could push to near 90F with dewpoints in the mid 70s, resulting in heat indices near 100F. The break in precip will be fairly short-lived, as deterministic models show a stout wave digging into the Midwest sometime Sun afternoon into Mon. There is a fair amount of spread between the various ensembles with this system. The ECMWF is more aggressive, bringing a compact closed upper low into the Midwest, and its ensemble shows a 50-70% chance of exceeding 0.10" during that Sun PM to Monday timeframe. Conversely, the GFS has the main upper low displaced well to the northeast (in Canada), and the GEFS only has a 20-40% chance of exceeding those same rainfall amounts. Erwin && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1246 PM CDT Wed Aug 9 2023 A volatile TAF forecast remains in store throughout the first half of the forecast period, as multiple rounds of thunderstorms will be moving across portions of the area to produce briefly torrential rain and gusty winds. Conditions will be predominantly VFR through the evening, but will be subject to erratic and significant changes with thunderstorms. Overnight tonight, winds will ease and flip around to north/northwest behind the surface low, and with any clearing fog and LIFR ceilings could become an issue. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight CDT tonight for ILZ040>057-061>063- 066>068-071>073. &&
Hazardous weather outlook, Aug 9, 11:55 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1155 AM CDT Wed Aug 9 2023 ILZ040>057-061>063-066>068-071>073-101700- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 1155 AM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected this afternoon and early evening. There is a marginal risk (level 1 of 5) that some of these storms could become severe. Damaging wind gusts will be the primary hazard. Locally heavy rain is also possible and may result in flooding. A Flood Watch is in effect until midnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional storms are possible Friday evening. There is a marginal risk (level 1 of 5) for severe storms near and west of I-57, with a slight risk (level 2 of 5) west of I-55. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the east-northeast around 30 mph. ILZ027>031-036>038-101700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 1155 AM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected this afternoon and early evening. There is a marginal risk (level 1 of 5) that some of these storms could become severe near and east of the IL River. Damaging wind gusts will be the primary hazard. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional storms are possible Friday evening. There is a slight risk (level 2 of 5) for severe storms west of I-55. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the east-northeast around 30 mph. NMA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:44 PM CDT | Areal Flood Advisory | ILX | Jasper, Richland | 106 min |
| Aug 9, 10:42 AM CDT | Flood Watch | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 21 more | 11 hr |
| Aug 9, 2:19 PM CDT | Areal Flood Advisory | ILX | DeWitt, Logan, Macon | 3 hr |
| Aug 9, 2:32 PM CDT | Areal Flood Advisory | ILX | Champaign, DeWitt, Douglas, Edgar, Macon, Moultrie and 2 more | 5 hr |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.